My son has been bipolar for 25 years, usually suffering from highs. He has been unwell for the past 5 months, thought he was going high, buy quickly went in to a depression. He has tried several other medications, but is now back on Risperidal, 2 mg at night with a very small does of Larazapam and sleeping pill. Seems to now appear over medicated and completely life less.
There are different uses for different bipolar medications. Risperdal in particular is used for bipolar patients who struggle with acute mania, which is how you described your son. You should always express your concerns to his Psychiatrist because you want his mania reduced while still allowing him to experience a full range of emotions. The only warning I can give you about Risperdal is something that happens to boys, likely younger than your son, but Johnson & Johnson just paid a multi-billion dollar settlement over it. The lawsuit was over marketing, but the problem was, Risperdal causes increased prolactin growth in young men. It starts as a lump under the nipple. The mean age is 16, and boys have grown up to D-cup breasts. So, if something starts changing (unlikely), I do want you to know who the culprit is. Your son is of an age where he's no longer going through puberty, so he will likely be unaffected; maybe this will help someone else reading it.
You mentioned that he had tried several others... do you have info on what they were and why they failed? Also, has he ever been on a mood stabilizer like Depakote, Lamictal?
Hi, Needy! It's the nature of the beast called Bipolar disorder to have random mood swings. In my case I was treated for MDD for over 25 years until I began having manic episodes.
I took Risperdal for many years with marginal success until my new psychiatrist added the mood stabilizer, lithium. The class of anti-convulsants, while not mood stabilizers, do have properties that mimic lithium to some degree.
I'd recommend investigating their use.
Best wishes, Wildcat
- Risperdal Information for Consumers
- Risperdal Information for Healthcare Professionals (includes dosage details)
- Side Effects of Risperdal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 9 Aug 2010 • 1 answer
Posted 7 Oct 2010 • 10 answers
Bipolar Disorder - My doc gave me risperdal for depression I took it for 5 days and didn't like the?
Posted 24 Jun 2012 • 3 answers
Bipolar Disorder - what drug can I use for mainly depression for bipolar. Abilify and fetizma didn't
Posted 31 Dec 2014 • 2 answers
Posted 8 Jun 2016 • 1 answer